Hail, Foard
- When
- May 4, 3:34 PM CST
- Where
- Foard County, 2.76 mi S of Crowell
- Measured
- 1.75 in hail
- Reported by
- Storm Chaser
- Coordinates
- 33.940, -99.720
A northward extending subtropical jet fostered widespread thunderstorm development across the forecast area, generally along and south of I-40. Across western-north Texas, where higher magnitudes of instability and wind shear existed, a few supercell storms formed and produced reports of severe hail and wind.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
A northward extending subtropical jet fostered widespread thunderstorm development across the forecast area, generally along and south of I-40. Across western-north Texas, where higher magnitudes of instability and wind shear existed, a few supercell storms formed and produced reports of severe hail and wind. A brief tornado also occurred near the town of Bellevue, Texas in Clay County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at May 4, 11:54 AM CST, 3 hours 40 minutes earlier.
Area Forecast Discussion National Weather Service Norman OK 1254 PM CDT Thu May 4 2023 ...New SHORT TERM, LONG TERM... .SHORT TERM... (This evening through Friday) Issued at 1254 PM CDT Thu May 4 2023 Through Daybreak Friday: Strong to severe storm potential remains the primary concern over the coming 12-16 hours. Latest satellite imagery captures a subtropical shortwave advancing across eastern New Mexico/Texas High Plains. Instances of elevated convection have been noted as broad isentropic/approaching synoptic ascent impinges across the region. A few non-severe/strong storms (with small hail) remain possible over the next 1-2 hours, generally in areas along and south of the I-40 corridor. Late morning guidance appears to be honing in on the greatest severe storm potential existing across southwest Oklahoma into western-north Texas (generally south of I-40/west of I-35 corridors) from the ~19-02 UTC/2-9 PM CDT time frame today. Sufficient deep layer/effective shear exists for organized (supercell/cluster) modes across the region. The message of a primary wind/hail risk continues, with the potential for large hail (>2 inches) tempered some by modest mid-level lapse rates. Should storm morphology trend towards more cluster modes, then the wind risk may locally increase. We are also closely monitoring for a low end tornado risk to develop across southwest Oklahoma/western-north Texas this evening. This threat will focus near an effective warm front/weak surface low and/or if early day convection can aid in the development/maintenance of differential heating boundaries. Finally, isolated flash flooding will be possible where repeated rounds of heavy precipitation/storms occur through the evening (amidst PWATs ~95th-99th percentile for early May). In the near- term, this is occurring in the central/southern OKC metro area. Storms are expected to be clearing our forecast area (into eastern Oklahoma) late this evening (10 PM - 12 AM time frame). A weak front is expected to push from northwest-to-southeast (towards central Oklahoma) through the early morning hours on Friday. Overnight temperatures will run cooler (mid-50s) across northern Oklahoma with warm and humid conditions (mid to upper-60s) expected across the Red River Valley. Friday: A hot and dry day is expected, especially for areas along and south of I-40. A developing upper ridge/rising heights will establish across the Southern Plains in the wake of the departing shortwave. A pronounced thermal ridge is expected across southern Oklahoma into western-north Texas, yielding hot afternoon temperatures (in the upper-80s to mid-90s). Some fire risk looks to exist across far western Oklahoma/western-north Texas during the afternoon into evening hours given hot and dry surface conditions. Ungar && .LONG TERM... (Friday night through next Wednesday) Issued at 1254 PM CDT Thu May 4 2023 The extended period will be comprised of bouts of unsettled weather and warm temperatures. Broad southwesterly flow is expected to remain across the Southern Plains from the weekend into the middle of the week. Intermittent short wavelength impulses are progged to slide out across the region, with usual low predictability regarding timing. Amidst a rather impressive thermodynamic environment, deep convection is expected to develop off a dryline most afternoon/evenings beginning on Saturday, with greatest probability of this occurring generally along and east of the US-281 corridor. Severe outcomes will ultimately depend on whether mid-level flow is strong enough to support organized convective modes. Afternoon temperatures will run from the mid-80s to low-90s during the period. Ungar && .AVIATION... (18Z TAFS) Issued at 1229 PM CDT Thu May 4 2023 Widespread shower and thunderstorm activity across central and southern Oklahoma is expected to diminish later this afternoon. Another round is expected to develop in western Oklahoma and western north Texas mid to late afternoon, and move east into Oklahoma this evening. Otherwise, MVFR ceilings are expected in central and north- central Oklahoma through tonight, with mainly VFR to the southwest outside of thunderstorm activity. Winds will be predominately from the south through mid-morning tomorrow, veering to southwest by late morning at most sites. && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 61 89 64 91 / 50 0 0 10 Hobart OK 56 92 57 92 / 20 0 0 10 Wichita Falls TX 64 95 63 94 / 30 10 0 20 Gage OK 53 88 54 90 / 30 0 0 0 Ponca City OK 58 83 60 91 / 80 0 0 0 Durant OK 66 93 67 90 / 30 10 10 10 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...Flood Watch until 6 PM CDT this evening for OKZ019-023>030-038. TX...None. && SHORT TERM...34 LONG TERM....34 AVIATION...08
Hazardous Weather Outlook National Weather Service Norman OK 128 PM CDT Thu May 4 2023 OKZ004>048-050>052-TXZ083>090-051830- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 128 PM CDT Thu May 4 2023 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...This Afternoon and Tonight... .Thunderstorms... A few strong to severe storms are expected, generally in the 2-10 PM time frame, for areas along and south of I-40. Large hail and damaging wind will be the primary risks with the strongest storms, with a low tornado potential existing across the Red River Valley (far southwest Oklahoma/western-north Texas). .Heavy Rainfall... Areas of heavy rainfall may lead to isolated flash flooding through the evening. This risk appears to be highest across portions of central Oklahoma. .SPOTTER AND EMERGENCY MANAGEMENT STATEMENT... Storm spotter groups and emergency management personnel across western Oklahoma and western-north Texas should prepare for severe weather operations this afternoon and evening. .DAYS TWO THROUGH SEVEN...Friday through Wednesday... .Thunderstorms... There will be a daily risk of afternoon and evening storms across the area from Saturday into early next week. A few storms could become strong to severe each day. .Fire Weather... Elevated to near critical fire weather conditions will exist Friday-Sunday afternoon across western Oklahoma and western-north Texas. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
Special Weather Statement National Weather Service Norman OK 1042 AM CDT Thu May 4 2023 OKZ024-025-041615- Oklahoma OK-Canadian OK- 1042 AM CDT Thu May 4 2023 ...A strong thunderstorm will impact portions of southwestern Oklahoma and southeastern Canadian Counties through 1115 AM CDT... At 1042 AM CDT, Doppler radar was tracking a strong thunderstorm over western Oklahoma City, moving northeast at 35 mph. HAZARD...Penny size hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. Locations impacted include... Western Oklahoma City, Yukon, Bethany, Mustang, Warr Acres, The Village, Nichols Hills, Woodlawn Park, Wiley Post Airport, Will Rogers Airport, and The Fairgrounds. This includes the following highways... Interstate 35 between mile markers 123 and 126. Interstate 40 between mile markers 135 and 150. Interstate 44 between mile markers 116 and 126. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. Torrential rainfall is also occurring with this storm and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3536 9783 3542 9788 3561 9760 3541 9746 TIME...MOT...LOC 1542Z 242DEG 28KT 3541 9780 MAX HAIL SIZE...0.75 IN MAX WIND GUST...<30 MPH Maxwell
Special Weather Statement
National Weather Service Norman OK
1125 AM CDT Thu May 4 2023
OKZ037-038-044-041700-
Tillman OK-Cotton OK-Comanche OK-
1125 AM CDT Thu May 4 2023
...A strong thunderstorm will impact portions of southwestern
Comanche, northwestern Cotton and southeastern Tillman Counties
through NOON CDT...
At 1125 AM CDT, Doppler radar was tracking a strong thunderstorm 4
miles northeast of Loveland, moving northeast at 30 mph.
HAZARD...Wind gusts of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Southwestern Lawton, Walters, Geronimo, Chattanooga, Faxon,
Hollister, and Loveland.
This includes Interstate 44 between mile markers 20 and 33.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3424 9884 3438 9891 3462 9845 3438 9831
TIME...MOT...LOC 1625Z 244DEG 27KT 3437 9874
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
MADSpecial Weather Statement
National Weather Service Norman OK
403 PM CDT Thu May 4 2023
TXZ084-087-042130-
Foard TX-Knox TX-
403 PM CDT Thu May 4 2023
...A strong thunderstorm will impact portions of southwestern Foard
and northwestern Knox Counties through 430 PM CDT...
At 403 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles northwest of Truscott, moving northeast at 25 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of southwestern Foard
and northwestern Knox Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3398 9984 3382 9974 3376 10000 3383 10000
3384 10005 3389 10005
TIME...MOT...LOC 2103Z 240DEG 23KT 3383 9999
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
MDUThe Altus AFB radar (KFDR), 83 km away, was scanning. The volume nearest the first event began at 21:32 UTC.
2 thunderstorm wind, 1 hail, 1 tornado. Local standard time, as filed.
A storm chaser reported that powerlines were down near this location.
Two independent storm chasers got video of a small, brief tornado near US Highway 287 on the northwest side of Bellevue. No damage was reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2023Every state in 2023This day in weather historyThe tornado archive for Texas, 2023Warnings in Texas, May 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1092483, 1092484, 1092485, 1100949.